35 year old Caucasian woman with photosensitivity. Onset about a year and a half ago. She gets a severe sunburn with only 10-15 minutes of sun exposure, even with sunscreen. She has tried a large variety of sunscreens including chemical and barrier sunscreens. Prior to this she always burned with sun exposure but with a normal amount of exposure such as 1-2 hours. She has trouble sleeping due to pruritus afterwards.
Current med list: busPIRone, Eszopiclone, FLUoxetine, Oxybutynin Chloride ER, Tri-Lo-Sprintec.
I could not find any of her meds on lists of drugs that cause photosensitivity, could I have missed one? Are there other questions I should ask that would help with the diagnosis?
Thank you for this consult. I agree that this is definitely increased photosensitivity based on both the photo and your description of the history. SSRIs, such as fluoxetine, can cause photosensitivity, although it is an infrequent side-effect. I also did a literature search of eszopiclone, and rarely it can also cause photosensitivity. In these cases, the first question is whether it is medically reasonable or safe to try drug holidays. If the patient’s prescription physician or psychiatrist is ok with considering breaks from fluoxetine or eszopiclone, then the patient could do them in sequential order, but allowing at least 4-6 weeks of a break in order to see if photosensitivity improves. If a drug holiday is not possible, then the key will be sun protection or sun avoidance. Ideally, she would wear sun protective clothing, such as clothing items with UPF 50 or greater, then in any uncovered areas, she should use broad-spectrum (UVA and UVB) SPF 50 or greater (ideally as high as 70 or 100) and reapplying at least every 90 minutes. Hope this helps, and please do not hesitate to let me know if you have additional questions. Thank you!